Arizona, 2004

Flash Flood in Arizona, July 26, 2004

July 26, 2004 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 26, 2:35 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST MON JUL 26 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA
WILL PROVIDE SCATTERED THUNDERSTORMS TO SOUTHEAST ARIZONA TONIGHT.
HIGH PRESSURE ALOFT WILL BUILD SOUTH OF THE AREA THIS WEEK. A DRYING
TREND WILL RESULT WITH THUNDERSTORM ACTIVITY CONFINED MAINLY NEAR
THE MOUNTAINS BY THE END OF THE WEEK. A RETURN TO A MORE SEASONAL
MONSOON PATTERN IS EXPECTED LATE THIS WEEKEND AND DURING THE
FOLLOWING WEEK AS THE HIGH PRESSURE CENTER MOVES NORTHWARD.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ONLY ISOLATED MOSTLY LESS THAN
35 DBZ ECHOES ACROSS SRN COCHISE AND SANTA CRUZ COUNTIES AT 2130Z.
OTHER ISOLATED ECHOES WERE N OF HANNAGAN MEADOW NEAR THE WHITE
MOUNTAINS AND ACROSS FAR WRN PIMA COUNTY. AIRMASS OVER SRN AZ
REMAINS RATHER MOIST AND UNSTABLE AND WITH THE ASSISTANCE OF
SHORTWAVE TROUGH APPROACHING THE AREA EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS AREAWIDE TONIGHT. BELIEVE ACTIVITY WILL DECREASE
ACROSS MOST SECTIONS BY MIDNIGHT ALTHOUGH MODELS SUGGEST ISOLATED
CELLS MAY YET OCCUR ACROSS ERN SECTIONS AFTER MIDNIGHT. SCATTERED
MAINLY AFTERNOON/EVENING THUNDERSTORMS ESPECIALLY CENTRAL/ERN
SECTIONS EXPECTED TUE. THEREAFTER UPPER HIGH TO BECOME POSITIONED
ESSENTIALLY SW OF THIS FORECAST AREA VICINITY NRN BAJA DURING THE
MIDDLE AND LATTER PART OF THE WEEK. DISTINCT DRYING REGIME ON TAP
FOR SE AZ AND PER COORD WITH WFO/S PSR/FGZ HAVE OPTED TO CONTINUE
DOWNWARD TREND FOR PRECIP CHANCES ESPECIALLY DURING THE THUR-FRI
PERIOD. BELIEVE SHOWERS AND THUNDERSTORMS AT THAT TIME WILL BE
CONFINED MAINLY NEAR THE MOUNTAINS AND EVEN THAT MAY BE OVERLY
GENEROUS. EXTENDED GUIDANCE INDICATES THAT A SIGNIFICANT RETURN OF
MOISTURE MAY NOT OCCUR UNTIL EARLY NEXT WEEK. SO FAR THIS SEASON THE
MODELS SEEM TO HAVE BEEN ABOUT A DAY SLOW IN TERMS OF DEPICTING THE
ONSET OF THE ALBEIT FEW SIGNIFICANT PRECIP EVENTS. AT ANY RATE WILL
OPT TO GRADUALLY INCREASE PRECIP CHANCES SUN INTO MON. FINALLY HAVE
MODIFIED UPWARD A FEW DEGREES OR SO MAX TEMPS DURING THE LATTER PART
OF THE WEEK AND MADE A SIMILAR DOWNWARD ADJUSTMENT ON MIN TEMPS
GIVEN THE EXPECTED DRYING TO OCCUR.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF
Hazardous weather outlook, Jul 26, 12:15 PM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST MON JUL 26 2004

AZZ019-029>035-270700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL IS NEAR NORMAL ACROSS
SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR STRONG DOWNBURST WINDS IS
NEAR NORMAL TODAY. DAYTIME HEATING IN COMBINATION WITH ABUNDANT
MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL PROVIDE ALL OF
SOUTHEAST ARIZONA WITH A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING.

DISCUSSION...THE UPPER AIR SOUNDING AT TUCSON THIS MORNING DEPICTED
A PRECIPITABLE WATER VALUE OF 1.36 INCHES AND THEREFORE WAS ABOUT
0.20 INCHES LOWER VERSUS 24 HOURS AGO. THE PROFILE WAS AGAIN
UNSTABLE WITH A MODIFIED LIFTED INDEX VALUE NEAR MINUS 3 AND THE
MODIFIED SURFACE-BASED CAPE VALUE NEAR 800 J/KG. AREAS EAST OF
TUCSON HAD SIGNIFICANT CLOUD COVER THIS MORNING...HENCE PROHIBITING
HEATING AT MANY LOCATIONS. EVEN WITH THIS CLOUD COVER AN UPPER LEVEL
DISTURBANCE...MOVING ACROSS SOUTHEAST ARIZONA TODAY...WILL HELP TO PROMPT
THE DEVELOPMENT OF THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING.
THUNDERSTORM DEVELOPMENT FROM TUCSON EASTWARD...MAINLY NEAR
MOUNTAINS...HAS ALREADY BEGUN THIS MORNING. UPPER LEVEL HIGH
PRESSURE WAS CENTERED JUST WEST OF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WITH A NORTHEAST MID LEVEL FLOW OVER SOUTHERN
ARIZONA. SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON ALONG
THE MOGOLLON RIM WILL MOVE TO THE SOUTHWEST LATER THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS HOLD THE POTENTIAL FOR WIND GUSTS IN
EXCESS OF 55 MPH ALONG WITH SMALL HAIL. IT APPEARS THAT THE MAIN
CONCERN WILL BE WITH REGARD TO LOCALLY HEAVY RAINFALL AGAIN TODAY.
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WILL BE POSSIBLE WITH THE
STRONGEST STORMS. THE BULK OF ANY PRECIPITATION THAT DEVELOPS SHOULD
DECREASE IN COVERAGE AND INTENSITY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED TUESDAY AND
WEDNESDAY. THE UPPER HIGH IS FORECAST TO BE POSITIONED OVER NORTHERN
BAJA BY WEDNESDAY AS A STRONG TROUGH OF LOWER PRESSURE MOVES ACROSS
THE NORTHERN ROCKIES. THIS PATTERN WILL LEAD TO DECREASED
THUNDERSTORM CHANCES ACROSS SOUTHEAST ARIZONA WEDNESDAY THROUGH
SATURDAY AS WELL AS A DRYING TREND. AN UPSWING IN THUNDERSTORM
ACTIVITY MAY OCCUR LATE NEXT WEEKEND AND INTO NEXT WEEK AS THE UPPER
HIGH REBUILDS NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELSLAGER

The radar

The Tucson radar (KEMX), 46 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Santa Cruz

When
July 26, 4:45 PM MST to 5:00 PM MST
Where
Santa Cruz County, Nogales
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
31.526, -110.847 (the zone’s center; the record gives no point)

A wall of water swept a woman and two teenage girls off their feet and washed them downstream. The two girls where rescued by local officials, however the woman could not be saved.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Santa Cruz2004-07-2632FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415775.